Buprenorphine, a partial μ receptor agonist, is commonly used in transdermal patch form for the management of chronic pain and pain associated with malignancy. This formulation has a number of advantages over the enteral and sublingual routes with prolonged release potentially allowing more stable plasma concentrations and less side effects, in addition to improved compliance.1 Outside of paediatric palliative care, there is limited use of transdermal buprenorphine in the paediatric population. While opioid overdoses have been reported in the paediatric population with buprenorphine, this has been primarily by the oral route with inappropriate storage of these medications a significant root cause.2 Opioid exposures reported to the National Poisons Data System (NDPS) in the United States illustrate that overdose occurs in a bimodal distribution in the paediatric population. In early childhood, accidental exposure represents the predominant cause, with a significant reduction in incidence in school age children before an increase in intentional exposures in adolescence.3 These data also illustrate the different ceiling effect of respiratory depression in childhood with 51% of 0 to 5 year olds exposed to buprenorphine requiring admission to a healthcare facility and 21.7% of all patients less than 20 years old having a serious medical outcome.3 This is concerning as buprenorphine represents one of the most common active ingredients in accidental ingestions in children.4 Transdermal exposure, while unusual, has been reported and represents between ~1% and 2% of exposures.2, 3 Here, we describe an unusual case of symptomatic opioid overdose secondary to transdermal buprenorphine patch placed during sibling play. A 12-year-old girl (12F) presented to the Emergency Department with dizziness and visual disturbance, described as “bouncing” vision, that had been ongoing for 2 days. When she had awoken that morning, she went to the bathroom, felt weak and dizzy and was reported to be pale with possible brief loss of consciousness. Her mother reported a previous episode of possible syncope when she attended her dentist in the past. She had also had a 1-day history of difficulty passing urine which was not associated with dysuria, fever or abdominal pain. On presentation to the Emergency Department, consciousness level as assessed by the Glasgow Coma Scale (GCS) was 15, the patient was afebrile and systems exam was unremarkable with exception of bilateral pinpoint pupils. 12F lived at home with her parents, her three younger siblings and her elderly grandfather who was being managed by the local palliative care team. Family history was notable for long QT syndrome and sudden adult death in the maternal grandmother. A urine sample was requested from 12F, and whilst in the bathroom, her mother noted a buprenorphine patch (10 mg/10 μg/h) on her outer thigh. On further history taking 12F had been playing with her younger siblings in their grandfather's room a week previously. Her sister asked her to place a “plaster” on her as they played “doctors and nurses” however changed her mind and placed it on 12F's thigh which she then forgot about. 12F denied any other drug use and stated no other meds were taken. The patch was removed, and she was observed over a 24-h period with her symptoms resolving at this point. Electrocardiography demonstrated normal sinus rhythm with rate of 98 beats per minute. QTc was within normal limits (360 ms) and therefore corresponded to a low risk of torsades de pointes as per QT nomogram.5 She was discharged the following day with advice given to both her and her mother regarding access to high risk medications. This case was both unusual and informative in a number of respects. First,12F's older age for accidental opioid exposure is at odds with reported cases, which tend towards younger children and infants. Second, the transdermal route of exposure is considerably rarer than oral ingestion. Lastly, that the exposure took place in the context of play, with a relative “near miss” event where a much younger child may have been exposed to a relatively high dose of opioids. The patch in question has a benign flesh coloured appearance and could easily be mistaken for a “plaster” or dressing to a child. A similar case in the literature includes an error that occurred with a child's grandmother placing a fentanyl patch on a child's wound.6 Packaging and engineering controls, such as unit dose packaging (UDP), have been recommended to reduce the risk of buprenorphine exposure in the paediatric setting.7 However in 12F's case, these would not represent a significant barrier to exposure as she was exposed to a single prolonged release device. This case underlines the importance of proper storage of these medications as highlighted by previous literature on buprenorphine overdose.2 12F's presentation shared features with vasovagal syncope, common in her age group; however, the urinary retention and pupillary constriction were at variance with the usual description. It was fortunate her mother accompanied her to the bathroom and noted the patch. Her “bouncing” vision in hindsight may represent oscillopsia with downbeat nystagmus a known side effect of opioid exposure.8 In short, we present an unusual case of accidental transdermal opioid toxicity which we hope may bring greater awareness to both parents and those involved in the manufacture, prescribing and dispensing of medications about how medications can appear to children. Manufacturers should consider clearer packaging which clearly indicates the nature of their drug delivery devices. At present, parents and prescribers should be aware of how to appropriately store these high risk medications in homes which are shared or frequented by children. Nil specific funding sought or obtained. The authors declare no conflict of interest.
No takes yet. Share an insight, caveat, or question.
A 2022 study studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: